Mississippi, 2017Flash Flood in Mississippi, August 9, 2017
August 9, 2017 · NWS MOB · 1 event in 1 county or zone
Heavy rain caused flooding in southeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flooding in southeast Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 9, 5:34 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 9, 5:34 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
634 PM CDT Wed Aug 9 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
00Z issuance...Isolated to scattered ongoing showers and
thunderstorms will begin to taper off later this evening and
overnight before redeveloping once again Thursday. Expect VFR (to
locally MVFR near the coast) ceilings and southerly winds around
5 to 10 knots through the period, with locally lower vis/cigs and
gusty outflow winds possible in and around heavier showers and
thunderstorms. /49
&&
.PREV DISCUSSION... /issued 403 PM CDT Wed Aug 9 2017/
NEAR TERM /Now Through Thursday/...No significant changes
to overall weather pattern in the near term. Fewer showers and
storms developing so far today as much weaker impulses aloft
coming across than what we had yesterday. Most Hi-Res short
term models indicate more of the same through Thursday, with ample
low to mid level moisture as PWATS remain in the 2.0 to 2.3 inch
range. Although convective coverage has been less than
expected today, what has developed has moved steadily north from the
coastal counties, so many over the southern half of the forecast
area have seen a brief shower or storm. With no stronger
forcing aloft noted, expect this convection to diminish shortly
after sunset with only a slight chance of showers and storms
overnight. On Thursday, currently have good chance to low end likely
PoPs for the area, although this may be over done somewhat. It's
quite possible that later forecast packages have lower PoPs for
Thursday. With this being the case, have opted to not issue an
accompanying Flood Threat graphic with today's forecast package,
although with the atmospheric moisture in place some isolated,
localized heavy rainfall and potential nuisance flooding is
possible. Lows tonight ranging from lower 70s inland to upper 70s
along and near the coast. Highs Thursday in the upper 80s to
around 90 across the entire area, with a few mid 80s at the
coast. 12/DS
SHORT TERM /Thursday night Through Saturday night/...Several
rounds of shortwave energy pass through a shallow upper trough
centered over the eastern Conus through the Short Term. Combined
with a weakly organized surface ridge stretching creating a weak,
but consistent southerly flow off the Gulf keeping moisture
levels high (precip h20 levels generally at 2" or greater), PoPs
above seasonal are expected into Sunday. Am not expecting the need
for a watch for widespread flooding, but due the efficient nature
of the rain hitting the ground with the high precip h20 levels,
localized ponding or an isolated FFW in an urbanized area remains
a possibility. With the above seasonal chances of rain, have went
a bit below seasonal with high temps, with around 90 plus or minus
a few degrees put in. Am expecting overnight lows around to a bit
above seasonal due to the higher than seasonal moisture levels.
Generally, lows in the low to mid 70s expected over the forecast
area.
/16
LONG TERM /Sunday Through Wednesday/...Guidance is advertising
the shallow upper trough seeing so alternate deepening and filling
through the extended as shortwave energy moves through. This
energy pushes a weak surface front south over the Tennessee River
Valley to over the Southeast. Guidance differs on where the
boundary stalls (GFS along the I20 corridor Tuesday, the ECMWF
over the northern Gulf Thursday). Which ever solution verifies,
even the ECMWF is slow enough to not move in a significantly
drier airmass to decrease the chance of rain. With the
inconsistency amongst the guidance, did not deviate from a cleaned
up version of the base guidance blend. Chance of rain at or above
seasonal, with temps a bit below seasonal went into the grids in
the extended.
/16
MARINE...A light to moderate onshore flow will continue through
the week and into the weekend as a high pressure ridge persists over
the northern and central Gulf of Mexico. Seas initially 3 to 4 feet,
primarily due to northward propagating swell from what is now
Hurricane Franklin down in the far southwestern Gulf of Mexico.
Franklin moves inland tonight, with swell gradually diminishing.
Thereafter seas generally 2 feet or less for the remainder of the
forecast period. Winds and seas will be higher near showers and
thunderstorms through the weekend with the best coverage
over the marine area occurring during overnight and early morning
hours. 12/DS
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...High Rip Current Risk through Thursday morning for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Aug 9, 9:38 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1038 AM CDT Wed Aug 9 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-101545-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1038 AM CDT Wed Aug 9 2017
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop today and continue
through the evening hours. Heavy rain and frequent lightning will
be the main threats. Heavy rain could produce some flooding,
especially across inland counties. Gusty winds will be possible in
the stronger storms.
A high risk of rip currents is in effect for the northwest Florida
panhandle through tonight. A moderate risk of rip currents
continues for coastal Alabama through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms can be expected
each day. Gusty winds, heavy rain and frequent lightning can be
expected.
A moderate risk of rip currents continues through Thursday for all
local beaches.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn Severe Storm Spotter networks is not
expected through Tuesday.
GMZ630>635-650-655-670-675-101545-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1038 AM CDT Wed Aug 9 2017
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
Winds, waves and seas will be locally higher in and near
thunderstorms through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winds, waves and seas will be locally higher in and near
thunderstorms through the weekend.
In the hours before
Special weather statement, Aug 9, 4:34 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
534 PM CDT WED AUG 9 2017
MSZ067-075-076-092330-
Perry MS-Greene MS-Wayne MS-
534 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN PERRY...SOUTHEASTERN WAYNE AND NORTHERN GREENE COUNTIES
UNTIL 630 PM CDT...
At 533 PM CDT, the strong thunderstorm was located near Richton,
moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Richton, New Augusta and State Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3134 8907 3155 8846 3119 8844 3119 8908
TIME...MOT...LOC 2233Z 243DEG 16KT 3130 8888
Special weather statement, Aug 9, 4:47 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
547 PM CDT WED AUG 9 2017
ALZ060-092330-
Covington AL-
547 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 630 PM CDT...
At 546 PM CDT, the strong thunderstorm was located 9 miles north of
Lockhart, or 9 miles north of Florala, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Opp, Florala and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 8646 3117 8656 3136 8620 3100 8619
TIME...MOT...LOC 2246Z 242DEG 17KT 3115 8636
Special weather statement, Aug 9, 5:55 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
655 PM CDT WED AUG 9 2017
MSZ067-100030-
Wayne MS-
655 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN WAYNE COUNTY UNTIL 730 PM CDT...
At 654 PM CDT, the strong thunderstorm was located near Clara, or 9
miles south of Waynesboro, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clara and Buckatunna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3175 8855 3167 8846 3151 8845 3143 8861
3143 8867 3155 8878
TIME...MOT...LOC 2354Z 229DEG 14KT 3154 8865Flash Flood, Perry
- When
- August 9, 6:45 PM CST to 9:00 PM CST
- Where
- Perry County, 4 mi NE of New Augusta to 3.18 mi SW of Hintonville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.241, -88.982
Heavy rain caused water to flow across Calvary Church Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in New Mexico, August 9, 20171 death · $255,000 · EF0 · 13 events
- Damaging Winds in New Mexico, August 9, 20171 death · 1 injured · $75,000 · 61 kt wind · 2 events
- Flash Flooding and Damaging Wind in Georgia, August 9, 2017$105,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Wind in Colorado, August 9, 2017$24,000 · 60 kt wind · 3 events
- Flash Flood in Idaho, August 9, 2017$25,000 · 1 event
- Damaging Winds in Florida, August 9, 201753 kt wind · 5 events
- Hail in North Dakota, August 9, 20171.25 in hail · 5 events
- Hail in Kansas, August 9, 20171.75 in hail · 5 events
- Hail in South Dakota, August 9, 20171.75 in hail · 4 events
- Hail in Michigan, August 9, 20171.5 in hail · 2 events
- Hail and Damaging Wind in Nebraska, August 9, 20171 in hail · 2 events
- Damaging Winds in Nevada, August 9, 201754 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719441.